World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 376
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
CASE REPORT
Year : 2013  |  Volume : 2  |  Issue : 1  |  Page : 83-85

Drug rash with eosinophilia and systemic symptoms syndrome due to anti-TB medication


Department of Medicine, The University Hospital, New Jersey Medical School, UMDNJ, Newark, New Jersey, USA

Correspondence Address:
Dharmesh H Kaswala
The University Hospital, New Jersey Medical School, UMDNJ, Newark, New Jersey
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.109958

Rights and Permissions

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe, idiosyncratic, multi-system reaction characterized by the clinical triad of fever, rash, and internal organ involvement. The mortality rate is estimated to be 8%, especially among patients with liver involvement, so early recognition is imperative. Drugs commonly associated with the development of DRESS syndrome include anticonvulsants, long-acting sulfonamides, and anti-inflammatory medications; however, there are no reported cases implicating anti-tuberculosis (anti-TB) medications. We report a case of DRESS syndrome from anti-TB therapy. A 68-year-old male with pulmonary TB presented with pruritic skin eruption and sore throat, 8 weeks after starting Rifampin, Isoniazid, Pyrazinamide, and Ethambutol (RIPE) therapy. He takes metformin and glyburide for diabetes. Physical exam was significant for diffuse, exfoliative erythematous macules with target lesions involving the entire skin surface, without mucosal involvement. Laboratory data was significant for mild transaminitis and new onset eosinophilia. Given suspicion of drug eruption, RIPE therapy was discontinued. Skin biopsy confirmed erythema multiforme. Despite discontinuation of the implicated medications, eosinophilia and transaminitis continued to worsen, and so systemic corticosteroids were started. After 4 weeks of discontinuation of RIPE therapy, the cutaneous eruption resolved and laboratory data returned to normal. The patient is finishing course of anti-TB with cycloserine and moxifloxacin. Upon follow up as outpatient, the rash was resolving and disappeared in 1 month. DRESS syndrome is always considered when there is high eosinophil counts and multisystem involvement with skin eruptions. It can be potentially life threatening with certain drugs and infectious agents in predisposed individuals. It is imperative to discontinue the causative medication and avoid re-exposure.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4943    
    Printed84    
    Emailed1    
    PDF Downloaded606    
    Comments [Add]    
    Cited by others 4    

Recommend this journal